The strongest over the counter ibuprofen - review
Drug reviews

What is the strongest over the counter ibuprofen?

Ibuprofen is one of the most popular drugs purchased over the counter and one of the essential medicines for the management of pain and inflammation. Over the counter ibuprofen comes in different strengths, forms, and several brands, some of which do not differ from one another with the amount of ibuprofen present. In today’s post, I will review the different forms and brands of ibuprofen. I will also answer: what the strongest over the counter ibuprofen is. Can you get a single product which contains more ibuprofen than any other product? Is it worth to pay ‘extra’ for branded ibuprofen products?

Summary of the post:

  • What is ibuprofen?
  • Availability of’ standard’ ibuprofen over the counter
  • Limit on the purchase of ibuprofen products for self-selection by customers
  • Is prescribed ibuprofen different to over the counter ibuprofen?
  • The strongest ibuprofen over the counter: a review of various ibuprofen brands.
  • Combination products containing ibuprofen.
  • The strongest over the counter ibuprofen: alternative options

 What is ibuprofen?

Alongside paracetamol, ibuprofen is the most used over the counter pain medication in the UK. Ibuprofen belongs to a group of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). Ibuprofen is the weakest within NSAIDs class, but also has a lower risk of side effects. Ibuprofen is usually taken to:

  • Help with the pain
  • Reduce fever
  • Reduce the inflammation due to injury or in the management of long-term inflammatory conditions such as osteoarthritis, rheumatoid arthritis, and other acute conditions such as gout and dysmenorrhoea.
  • Help with symptoms of cold and flu.
Nurofen tablets - popular brand of ibuprofen
1,796 Reviews
Nurofen Tablets Ibuprofen, 200 mg, 16 Tablets
  • Fast, effective pain relief
  • Contains ibuprofen
  • Provides up to 8 hours of relief, from mild to moderate pain with 400 mg dose

Ibuprofen and other NSAIDs – mechanism of action

Ibuprofen, like other NSAIDs, helps to reduce pain and inflammation. NSAIDs primary mechanism of action is stopping the production of certain chemicals in the body called prostaglandins (PGs). NSAIDs do it by blocking the cyclooxygenase (COX) enzyme, which is needed to produce prostaglandins. Prostaglandins are found throughout the human body, almost in all tissues.

Production of some prostaglandins increases at the site of injury, giving some typical symptoms of inflammation such as:

  • swelling,
  • pain and
  • redness.

Increased level of prostaglandins is associated with more severe period pain. NSAIDs, therefore, are preferred and more effective in the reduction of period pain than any other over the counter painkiller, such as paracetamol (Marjoribanks et al, 2015).

Although it is not necessary to know how NSAIDs work, I reviewed NSAID’s mechanism of action to show that marketing endorsements of certain products/drugs are not scientifically sound.

Availability of ‘standard’ over the counter ibuprofen

The most popular over the counter ibuprofen comes in the form of tablets, available in two different strengths as:

  • 200mg tablets
  • 400mg tablets

Ibuprofen 200mg tablets

Ibuprofen 200mg tablets can be sold as general sale medicine (GSL), meaning it can be purchased from any retail outlet with pack size restricted to 16 tablets or capsules.

Customers can buy a larger pack of ibuprofen 200mg from the counter in the pharmacy. Legally up to 100 tablets of any ibuprofen can be purchased from the pharmacy.

Ibuprofen 400mg tablets

Customers can purchase 400mg tablets from a pharmacy (pharmacy-only medicine, P medicine). 400mg ibuprofen tablets can be purchased as a single product or multiple packs for up to 100 tablets.

What is the difference between ibuprofen 200mg and 400mg tablets?

Ibuprofen 400mg:
  • 400mg ibuprofen is double strength of 200mg of ibuprofen.
  • Children and adults over 12 years of age can use 400mg ibuprofen tablets.
  • The recommended dose of ONE tablet to be taken up to THREE times a day when required.
  • Maximum recommended daily dose of ibuprofen is 1200mg (one 400mg tablet taken three times a day).
Ibuprofen 200mg:
  • Children and adults over 12 years of age can also use 200mg ibuprofen. 
  • When 200mg tablets are used, the above patient groups can take ONE or TWO tablets up to three times a day when required.
  • Maximum recommended daily dose of ibuprofen is 1200mg (one or two 200mg tablet taken three times a day).

Over the counter ibuprofen is available also as:

  • Ibuprofen liquid capsules (for example Anadin Ultra / Anadin LiquiFast / Boots Ibuprofen Liquid Capsules / Nurofen Express and Nurofen Liquicaps)
  • Ibuprofen long-lasting capsules (for example Boots Ibuprofen 200mg Long Lasting Capsules / Nurofen Back Pain 300mg and Nurofen Long Lasting Pain Relief 300mg)
  • Ibuprofen lysine tablets: 342mg and 684mg tablets
Sale
Is Nurofen Migraine Pain  the strongest over the counter ibuprofen?
764 Reviews
Nurofen Migraine Pain 12x342mg
  • Ibuprofen Lysine 342 mg
  • Effective pain relief
  • Relieves: headaches and migraines
Sale
Nurofen Express Liquid Capsules
860 Reviews
Nurofen Express Pack of 16
  • Fast, effective pain relief
  • Contains sodium ibuprofen
  • Relieves: headaches, tension headaches, migraines, back pain, muscular and rheumatic pain, body aches and pain, dental pain, period pain, cold and flu symptoms and fever

Is prescribed ibuprofen different to over the counter ibuprofen?

Most commonly prescribed ibuprofen 400mg is the same as the ibuprofen available over the counter from pharmacies. A higher strength of ibuprofen can be prescribed by a doctor, although it is not commonly seen in practice.

Over the counter ibuprofen is limited to a maximum daily dose of 1200mg; for example, three 400mg tablets taken three times a day.

Ibuprofen exists a prescription medication as: 

  • ibuprofen 600mg granules (Brufen 600mg tablets) and
  • ibuprofen 800mg sustained-release tablets (Brufen 800mg sustained-release tablets)

Brufen 800mg tablets - the strongest prescription ibuprofen

When prescribed by a doctor, an adult can take ibuprofen up to 2400mg daily, which is twice of over the counter recommended daily dose.

What is the strongest ibuprofen over the counter?

Ibuprofen vs Ibuprofen lysine

So far, I discussed the availability of ‘standard’, generic ibuprofen 200mg and 400mg tablets. Now I will review a couple of products, which contain ibuprofen lysine. Ibuprofen lysine is a ‘salt’ version if ibuprofen, which ‘dissolves’ in the body quicker, hence typically, ibuprofen lysine is marketed for conditions which requiring faster respond time, for example, migraine and period pains.

When ibuprofen lysine is taken, inside the body ibuprofen is ‘separated’ from lysine to give ibuprofen acid. Lysine does not produce any effect in the body, whereas ibuprofen acid, has the same effect as standard ibuprofen.  

Do you get more of ibuprofen with ibuprofen lysine?

Alto it seems as if products containing ibuprofen lysine have more ibuprofen than standard 200mg and 400mg ibuprofen tablets, in real terms, product containing 684mg of ibuprofen lysine provide for 400mg of ibuprofen, whereas 342mg of ibuprofen lysine provides for 200mg of ibuprofen.

Cost-effectiveness: ibuprofen lysine over the counter vs standard ibuprofen  

Generally speaking, all branded products of ibuprofen lysine are much more expensive than standard ibuprofen tablet, although products containing ibuprofen lysine 684mg and 342mg provide for the same amounts of ibuprofen as any other ‘standard’ ibuprofen formulations.

The main advantage of ibuprofen lysine over ‘normal’ ibuprofen comes from the time it takes for ibuprofen lysine to reach the highest concentration in the body (the highest amount of the drug in the body at a given time). For ibuprofen lysine, it takes about 35 minutes to do so, whereas for regular ibuprofen it may take from 1-2 hours to achieve the same concentration. In other words, ibuprofen lysine works faster than standard ibuprofen tablets

Ibuprofen Lysine 684mg

Two pharmacy-only products contain ibuprofen lysine 684mg per tablet:

  • Nurofen Maximum Strength Migraine Pain 684mg Caplets
  • Nurofen Express 684mg Caplets

Both items are the same product, marketed under two different names. Each tablet of the above brands of ibuprofen contains 684mg of ibuprofen lysine per tablets, which his equivalent to 400mg ibuprofen.

Ibuprofen 342mg tablets

Ibuprofen tablets which contain 342mg of ibuprofen per tablet are market as different products, for example:

  • Feminax Express tablets (342mg of ibuprofen lysine): marketed as a product, which ‘targets period pain fast’.
  • Nurofen Express caplets (342 mg of ibuprofen lysine): sold as a product which ‘targets pain fast’.
  • Nurofen Migraine Pain caplets (342mg of ibuprofen lysine): sold for the management of migraine-associated pain.  
  • Nurofen Tension Headache (342mg of ibuprofen lysine)

Several own labelled products can be purchased in pharmacies and supermarkets, which contain ibuprofen lysine (342mg), for example, Boots Migraine Pain Relief, Tesco Rapid Pain Relief Ibuprofen.

Regardless the brand taken, 342mg of ibuprofen lysine delivers 200mg of ibuprofen in the body. All products containing 342mg of ibuprofen lysine are licensed as general sale medicines, which can be sold in any retail outlet.

Many of the above products are marketed as products, which ‘target the pain‘. 

NSAIDs is a class of drugs that work in the areas the body not only associated with pain and inflammation but also in any other parts, where the production of prostaglandins happens, hence the reason for some side effects. ‘Targeting the pain’ in this context does not mean a lot since all ibuprofen products work in the same way and will produce the same end effect on the body. 

Ibuprofen (as sodium dihydrate)

Lastly (to make it even more confusing), some Nurofen brands contain ibuprofen (sodium dihydrate), for example, Nurofen Pain Relief Max Strength 512mg Tablets.

Nurofen Pain Relief Max Strength tablets are a pharmacy-only product. Nurofen Pain Relief Max Strength delivers 400mg of ibuprofen. Similarly, to ibuprofen lysine, ibuprofen as sodium dihydrate start to work faster than the standard formulation of ibuprofen.

Sale
Nurofen Express contains 256mg of sodium ibuprofen
860 Reviews
Nurofen Express Pack of 16
  • Fast, effective pain relief
  • Contains sodium ibuprofen
  • Relieves: headaches, tension headaches, migraines, back pain, muscular and rheumatic pain, body aches and pain, dental pain, period pain, cold and flu symptoms and fever

The strongest ibuprofen over the counter: Nurofen 300mg Sustained-Release Capsules

The strongest over the counter ibuprofen - Nurofen 300mg sustained release capsules

Nurofen Back Pain and Nurofen Long Lasting Pain Relief 300mg sustained-release capsules are the strongest over the counter ibuprofen products. Both products are the same medication, sold under two different names.

Each prolonged-release capsule contains 300mg of ibuprofen. Nurofen Back Pain and Nurofen Long Lasting Pain are pharmacy-only products, which can be used by adults and children from 12 years of age.

The recommended daily dose for both products in children over 12 and adults is: one or two capsules taken twice a day.

Two sustained-release capsules provide for 600mg of ibuprofen, which is the highest amount of over the counter ibuprofen taken as a single dose.

Nurofen Back Pain and Nurofen Long Lasting Pain come in the form of sustained-release capsules (also known as modified-release capsules), which means, this product should be taken twice a day, due to slow release of the drug throughout the day.

The total recommended daily dose for the above products is 1200mg, which is the same for standard ibuprofen.  

The strongest ibuprofen over the counter: is Nurofen Plus the strongest?

Nurofen Plus (combination of paracetamol and codeine)

Nurofen Plus - the strongest over the counter ibuprofen and codeine combination product

Nurofen Plus contains a combination of ibuprofen with codeine. Each Nurofen Plus tablet contains 200mg of ibuprofen and 12.8mg of codeine. Many patients refer to over the counter codeine-containing products as ‘the strongest’, although it may not be the case for everyone.

Nurofen Plus can be used by adults and children over 12 years of age. Nurofen Plus is licensed as a short-term treatment of acute pain (headache, period pain, back pain, etc.) for which other painkillers, such as paracetamol did not provide an adequate response.

Codeine provides for additional pain relief due to its different mechanism of action to ibuprofen. Generally, people nto codeine treatment in a distinct way; some people may feel little or even no effect when they take codeine (or codeine-containing products), whereas others may experience a range of side effects, even when over the counter codeine-products are taken. Common side effects associated with the use of codeine:

  • Drowsiness
  • Dizziness
  • Nausea
  • Vomiting
  • Constipation

Codeine containing products are pharmacy-only medicines. When purchased over the counter, treatment with Nurofen Plus should be limited to three days.

The use of codeine-containing products such as Nurofen Plus or co-codamol (a combination of paracetamol with codeine) is usually restricted to three days only to avoid the possibility of getting addicted to codeine. 

Is Nuromol the strongest over the counter ibuprofen?

Nuromol: paracetamol and ibuprofen combination

Nuromol tablets are the only combination product, which contains paracetamol (500mg) and ibuprofen (2oomg). Clinical data supporting Nuromol suggest that (eMC, 2019):

  • Nuromol is more effective than paracetamol and ibuprofen taken alone
  • Nuromol start to work faster than ibuprofen alone
  • Nuromol works for a longer time than ibuprofen alone.
  • Nuromol is more effective in reducing pain than paracetamol alone when used in short- and long-term treatment.

Nuromol may offer favourable pain relief over standard ibuprofen due to a combination of two active ingredients and properties of the formulation, which gives an advantageous release of drugs. You can learn more about Nuromol in on my previous posts.

The strongest ibuprofen over the counter: is Flarin the best?

Is Flarin the strongest ibuprofen over the counter?

Lastly, I wanted to mention Flarin drug, as this ibuprofen product was extensively advertised on the TV. Flarin is advertised as being equal to ‘prescription strength of ibuprofen’ (2400mg a day) available over the counter, without a prescription. Flarin is a lipid formulation of the ibuprofen recommended for joint pain and inflammation. You can read more about Flarin and its effectiveness in my separate review – Flarin review.

The strongest over the counter ibuprofen: alternative options

As I mentioned before, ibuprofen is a weak NSAID. The most used NSAID on prescription is naproxen, which is more effective than ibuprofen. Naproxen is only available over the counter as a pharmacy-only medicine, used for the treatment of period pains, sold as Feminax Ultra (now discontinued) and Boots Period Pain Relief tablets.

Other anti-inflammatory options include:

  • Use of ibuprofen gel: 5% and 10%
  • Use of diclofenac gel (Voltarol 12 Hour Joint Pain Relief 2.32% gel and Voltarol Back and Muscle Pain Relief 1.16% gel)
  • Use of diclofenac or ibuprofen pain relief patches
  • Use of paracetamol for pain relief
  • Use of co-codamol for acute pain, when ibuprofen or paracetamol gave an insufficient response.
Sale
Ibuprofen alternatives: Voltarol Pain Relief Gel, 12 hour gel
3,526 Reviews
Voltarol Pain Relief Gel, 12-Hour Joint Pain Relief 2.32% Gel, 50 g
  • Nothing Stronger for all day joint pain relief
  • Targeted relief from pain and inflammation in joints
  • One application in the morning and evening for all day relief

Conclusion

What is the strongest over the counter ibuprofen?

I reviewed a number over the counter product containing ibuprofen. Overall, the highest amount of ibuprofen that patients can benefit from is 600mg as a single dose (taken twice a day) offered by Nurofen Back Pain, and Nurofen Long Lasting Pain Relief 300mg sustained-release capsules. The total daily dose is however no different to that of standard ibuprofen.

Patients who look for a ‘strong’ over the counter ibuprofen should consider taking Nurofen Plus when ibuprofen or paracetamol failed to give adequate pain relief.

References:

eMC (2019). SmPC: Nuromol 200mg/500mg tablets: Summary of 2 tablet clinical data. Available at: https://www.medicines.org.uk/emc/product/4967#PHARMACOLOGICAL_PROPS Accessed on 27/09/2020

Marjoribanks J, Ayeleke RO, Farquhar C, Proctor M. Nonsteroidal anti-inflammatory drugs for dysmenorrhoea. Cochrane Database Syst Rev. 2015;2015(7):CD001751. Published 2015 Jul 30. doi:10.1002/14651858.CD001751.pub3 Available at: https://dx.doi.org/10.1002%2F14651858.CD001751.pub3 Accessed on 24/09/2020

 

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *